Virginia, 2013Flash Flooding and Flood in Virginia, July 11 to 12, 2013
July 11 to 12, 2013 · NWS RNK · 10 events in 9 counties and zones
There was no substantial change in the setup conducive to heavy rainfall on the 11th with extremely high moisture (PWAT in excess of 2 ), increasing afternoon instability and periodic impulses providing lift. Storms once again developed during the evening of the 11th, this time mainly over the eastern piedmont counties with the most intense rains focusing over parts of Danville City, Amherst,…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $76,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There was no substantial change in the setup conducive to heavy rainfall on the 11th with extremely high moisture (PWAT in excess of 2 ), increasing afternoon instability and periodic impulses providing lift. Storms once again developed during the evening of the 11th, this time mainly over the eastern piedmont counties with the most intense rains focusing over parts of Danville City, Amherst, Buckingham, Campbell, Pittsylvania, Halifax, and Charlotte counties. Radar estimated rainfall showed widespread 2 to 4 inch rains across parts of this area but even higher amounts north from near Danville north into Pittsylvania County. Dual-Pol radar estimated over 10 inches (probably overestimated with legacy radar showing 6 to 8 inches) in the upper portions of Lawless and Dry Fork basins north of Danville which caused serious flash flooding in this area with roads and bridge damaged and several water rescues. Some of the very heavy rainfall was caught by a DCP rain gage in Randolph (RNDV2) where a 1-hour amount of 1.86 ending at 05Z was followed by 4.17 ending at 06Z for a 2-hour total of 6.03 . This rainfall at the Randolph River gage caused a nearly instantaneous rise on the river, which rose over 7 feet in four hours from 15.5 to 22.8 and exceeding flood stage. 24-hour rainfall from gages (again, most of which fell in a few hours) included Randolph DCP (RNDV2) 7.61 , Charlotte Court House COOP (CHRV2) 5.21 , Danville ASOS (DAN) 4.43 , Danville 5.5 N CCR 4.41 , Danville 4.9 NNE CCR 4.28 and Lynchburg 2.5 WSW CCR 3.42 . Danville ASOS set a date record for the 11th (ending at midnight) with 2.99 breaking the 1965 record of 2.00 . The 7.61 value in 24 hours for Randolph is very close to the 1 percent annual exceedance probability (100-year event). Runoff from this event into the Dan and lower Roanoke River basins prompted River Flood Warnings for a number of forecast points with generally minor to moderate flooding observed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 11, 3:13 PM EST, 15 minutes earlier.
Area forecast discussion, Jul 11, 3:13 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
413 PM EDT THU JUL 11 2013
.SYNOPSIS...
A DEEPENING UPPER TROUGH ACROSS THE GREAT LAKES WILL PUSH A COLD
FRONT INTO THE REGION TONIGHT. HIGH PRESSURE WILL TRY TO BUILD
INTO THE AREA FROM THE NORTH FRIDAY...BUT WILL BE OVERWHELMED BY
AN UPPER LEVEL LOW WHICH IS FORECAST TO DEVELOP OVERHEAD THIS
WEEKEND AND THEN RETROGRADE...MOVING WESTWARD INTO THE CENTRAL
UNITED STATES NEXT WEEK.
&&
.NEAR TERM /THROUGH FRIDAY/...
AS OF 400 PM EDT THURSDAY...
A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH 8AM FRIDAY MORNING.
THE THREAT FOR FLASH FLOODING WILL PERSIST FOR MUCH OF THE REGION
THROUGH TONIGHT. GIVEN THE EXTREMELY LOW FFG VALUES...EFFICIENT RAIN
PRODUCING THUNDERSTORMS...VERY WET ANTECEDENT SOIL CONDITIONS AND
THE EXTREME EVENTS IN SOME LOCATIONS YESTERDAY.
AN AMPLIFYING SHORTWAVE TROUGH AND THE ASSOCIATED COLD FRONT WILL
MOVE EAST TONIGHT INTO FRIDAY. THESE FEATURES COMBINED WITH
UNSTABLE AIRMASS WILL CONTINUE SHOWERS AND THUNDERSTORMS ACROSS OUR
AREA. SOME WITH HEAVY RAIN ESPECIALLY EAST OF THE BLUE RIDGE
MOUNTAINS. PWATS REMAIN VERY HIGH EAST OF THE ALLEGHANYS 2.0+
INCHES. USED A BLEND OF HRRR...RNKWRFARW AND NAM FOR POPS TONIGHT.
LEANED LOW TEMPERATURES TONIGHT TOWARDS THE WARMER ADJMAV WITH
READINGS FROM THE UPPER 50S IN THE MOUNTAINS TO AROUND 70 DEGREES IN
THE SOUTHEAST. WITH LIGHT WINDS AND LOW LEVEL MOISTURE ADDED SOME
FOG TO ISC GRIDS OVERNIGHT. THE UPPER LOW WILL RETROGRADE BACK INTO
OHIO VALLEY BY THE END OF THE WEEKEND. PLACED THE HIGHEST POPS IN
THE EAST FRIDAY. HIGHS FRIDAY WILL RANGE FROM THE LOWER 70S IN THE
NORTHWEST TO THE LOWER 80S IN THE SOUTHEAST.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
AS OF 330 PM EST THURSDAY...
UPPER TROUGH ENTERING NEW ENGLAND IS NO MATCH FOR THE WESTERN
ATLANTIC BERMUDA HIGH. TROUGH IS FORECAST TO QUICKLY CUT
OFF...APPEARING TO BOUNCE OFF THE HIGH (LOOP THE ECMWF 500 HEIGHTS)
AND BEGIN RETROGRADING THIS WEEKEND. AS SUCH...ANY DRY AIR THAT
MANANGES TO MAKE ITS WAY INTO THE AREA FRIDAY AND FRIDAY NIGHT IS
GONE BY SATURDAY. WITH THE UPPER LOW OVERHEAD...COMBINATION OF LIFT
AND DEEPENING EASTERLY FLOW WILL PROMOTE MORE CLOUDS THAN SUN.
MODEL TRENDS SUGGEST A MUCH WETTER SOLUTION OVER THE WEEKEND. HAVE
RAISED POPS AND QPF ACCORDINGLY. WPC (HPC) IS NOW FORECASTING
UPWARDS OF AN INCH /1.00/ OF RAIN CENTERED OVER OUR MTNS FROM
12Z/8AM SATURDAY THROUGH 12Z/8AM SUNDAY. ATTM THINK BULK OF THE
PRECIPITATION WILL COME LATE SATURDAY INTO SUNDAY PER DEEPENING
SOUTHEAST LOW LEVEL FLOW INTO THE MOUNTAINS SATURDAY NIGHT.
SOMETHING ELSE THAT MAY AID IN THE INCREASING RAIN THREAT WILL BE
THE REMNANTS OF TS CHANTAL. THE 85H WIND FIELD FCST TRACK THIS
FEATURE FROM THE BAHAMAS NW INTO THE SOUTHERN APPALACHIANS. THE GFS
SEEMS OVERDONE...BUT THE ECMWF SEEM ABOUT RIGHT RESEMBLING MORE OF
AN OPEN WAVE. EITHER MODEL...HOWEVER...SUGGEST LIKELY TO
CATEGORICAL RAIN THREAT.
TEMPERATURES WILL BE MILD BUT HELD TO A NARROW DIURNAL RANGE PER
MORE CLOUD COVER AND PRECIP THIS WEEKEND...MAINLY 70S TO AROUND
80 FOR HIGHS...LOWS IN THE 60S.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 300 PM EDT THURSDAY...
MODEL GUIDANCE HAS COME TO BETTER AGREEMENT ON THE EVOLUTION OF THE
UPPER-LEVEL PATTERN NEXT WEEK WHICH WILL FEATURE A BUILDING UPPER
LEVEL RIDGE OVER THE MID ATLANTIC. THE UPPER LOW WHICH DEVELOPS AND
BREAKS AWAY FROM THE UPPER TROUGH OVER NEW ENGLAND THIS WEEKEND IS
FORECAST TO RETROGRADE AND PUSH WEST-SOUTHWESTWARD REACHING THE
SOUTHERN PLAINS BY THE MIDDLE OF NEXT WEEK...DAY 7.
THIS SUGGESTS LIFT FOR SHOWERS AND STORMS NEXT WEEK WILL BE LIMITED
TO DAYTIME HEATING...THE UPPER LOW MOVING TOO FAR WEST TO BE AN
INFLUENCE. IF THE RIDGE OF HIGH PRESSURE IS AS ROBUST AS FORECAST
597DM...THIS MAY CAUSE ENOUGH WARMING ALOFT TO POTENTIALLY LIMIT
DEEP CONVECTION TO LESS THAN 20 PERCENT COVERAGE EXCEPT FOR MAYBE
THE MOUNTAINS.
MODEL TEMPS HAVE TRENDED WARMER...BUT STILL NOTHING EXTREME. 85H
TEMPS ARE FCST TO BUILD CLOSE TO +20 DEG C BY MID WEEK WHICH SUGGEST
HIGH TEMPS WELL INTO THE 80S...POSSIBLY 90 URBAN AREAS. LOWS SHOULD
ALSO CREEP UPWARD A LITTLE WITH TMINS IN THE 60S TO AROUND 70.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
AS OF 130 PM EDT THURSDAY...
CONVECTION WILL HINDER AVIATION OPERATIONS THIS AFTERNOON INTO
TONIGHT. MVFR/IFR SHOWERS AND THUNDERSTORMS WILL SPREAD EAST
ACROSS THE REGION WITH BEST COVERAGE ALONG AND EAST OF THE BLUE
RIDGE MOUNTAINS.
CIGS WILL OSCILLATE FROM VFR/MVFR OUTSIDE SHRA/TSRA ACTIVITY...BUT
SHOULD PREVAIL HIGH END MVFR TO LOW END VFR.
LIGHT WESTERLY WINDS THIS AFTERNOON WILL TRAINSITION TO WEST
NORTHWEST THIS EVENING INTO TONIGHT. STRONGER WIND SPEED EXPECTED
NEAR AND WITH THUNDERSTORMS. OVERNIGHT...WEST OF THE PIEDMONT...EXPECT
WIDESPREAD LOW CLOUDS/CIGS AND VSBYS TO DEVELOP IN MANY AREAS DUE
TO WET GROUND AND NEAR CALM WINDS. WIDESPREAD IFR-LIFR CIGS/VSBYS
ARE EXPECTED AFT 06Z.
MEDIUM CONFIDENCE IN CIGS/VSBYS THROUGH TAF VALID PERIOD.
MEDIUM TO HIGH CONFIDENCE IN WIND SPD/DIR THROUGH TAF VALID
PERIOD.
MEDIUM CONFIDENCE IN TSRA POTENTIAL AND TIMING THROUGH TAF VALID
PERIOD.
EXTENDED AVIATION DISCUSSION...
MODELS INITIALLY PUSH DEEP CONVECTION TO THE COASTAL AREAS FRIDAY
AND SATURDAY WITH SOME CLEARING OVER THE APPALACHIANS IN THE WAKE
OF THE UPPER LEVEL TROF. RETURN FLOW HOWEVER...IS EXPECTED TO
BRING THE THREAT OF SHOWERS BACK INTO THE FORECAST FOR EARLY NEXT
WEEK...POSSIBLY AS EARLY AS SUNDAY. UNTIL THE MOISTURE
RETURNS...SHOULD SEE VFR CONDITIONS FOR THE FIRST HALF OF THE
UPCOMING WEEKEND...ASIDE FROM EARLY MORNING IFR BR/FG.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR VAZ012>019-
022>024-032>035-043>047-058-059.
NC...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR NCZ001>006-
018>020.
WV...NONE.
&&
SYNOPSIS...PM
NEAR TERM...KK
SHORT TERM...PM
LONG TERM...PM
AVIATION...KK/RABHazardous weather outlook, Jul 11, 3:22 PM EST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
422 PM EDT THU JUL 11 2013
NCZ001>006-018>020-VAZ012>019-022>024-032>035-043>047-058-059-122030-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-
AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-
422 PM EDT THU JUL 11 2013
...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS EVENING INTO
TONIGHT...ESPECIALLY ALONG AND EAST OF INTERSTATE 81. THE GROUND
ACROSS THE REGION IS TOTALLY SATURATED FROM PERSISTENT HEAVY
RAINFALL DURING THE LAST COUPLE OF WEEKS. LOCATIONS THAT
EXPERIENCE THUNDERSTORMS WITH HEAVY RAINFALL WILL LIKELY
EXPERIENCE FLASH FLOODING QUICKLY THEREAFTER.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
THUNDERSTORMS ARE EXPECTED AGAIN SATURDAY INTO SUNDAY. HEAVY
RAINFALL IS AGAIN POSSIBLE WITH THESE THUNDERSTORMS. A FLASH FLOOD
WATCH MAY BE NEEDED DURING THIS TIME FRAME. OTHERWISE...THE
PROBABILITY OF HAZARDOUS WEATHER FOR THE PERIOD MONDAY THROUGH
WEDNESDAY APPEARS LOW AT THIS TIME.
SPOTTER ACTIVATION FOR FLOODING AND FLASH FLOODING MAY BE NEEDED
TODAY AND TONIGHT. RAINFALL REPORTS ARE APPRECIATED AND CAN BE
SENT TO THE BLACKSBURG FORECAST OFFICE VIA OUR WEB
SITE...FACEBOOK...TWITTER...OR PHONED INTO THE NATIONAL WEATHER
SERVICE AT 1...8 6 6...2 1 5...4 3 2 4.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
VAZ007-009>011-020-WVZ042>045-122030-
TAZEWELL-SMYTH-BLAND-GILES-BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
422 PM EDT THU JUL 11 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING INTO TONIGHT
PRODUCING LOCALLY HEAVY RAINFALL. THE PROBABILITY OF WIDESPREAD
HAZARDOUS WEATHER IS LOW AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORMS ARE EXPECTED AGAIN SATURDAY INTO SUNDAY. HEAVY
RAINFALL IS AGAIN POSSIBLE WITH THESE THUNDERSTORMS. A FLASH FLOOD
WATCH WILL LIKELY BE NEEDED DURING THIS TIME FRAME. OTHERWISE...THE
PROBABILITY OF HAZARDOUS WEATHER FOR THE PERIOD MONDAY THROUGH
WEDNESDAY APPEARS LOW AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Jul 11, 2:28 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
328 PM EDT THU JUL 11 2013
VAZ044-112000-
PITTSYLVANIA VA-
328 PM EDT THU JUL 11 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHEASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
* UNTIL 400 PM EDT
* AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR CHALK LEVEL...MOVING TO THE WEST AT 5
MPH.
* PEA SIZE HAIL IS EXPECTED WITH THIS STORM. VERY HEAVY RAIN IS
FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
AND GRETNA.
LAT...LON 3694 7939 3701 7939 3702 7924 3692 7923
TIME...MOT...LOC 1923Z 74DEG 3KT 3696 7930
DS
Special weather statement, Jul 11, 2:40 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
340 PM EDT THU JUL 11 2013
VAZ032-112015-
PATRICK VA-
340 PM EDT THU JUL 11 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
EASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 415 PM EDT
* AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BUFFALO RIDGE...MOVING TO THE SOUTHEAST
AT 5 MPH.
* PEA SIZE HAIL IS EXPECTED WITH THIS STORM. VERY HEAVY RAIN IS
FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
WOOLWINE...
AND BUFFALO RIDGE.
LAT...LON 3676 8035 3681 8023 3675 8012 3669 8031
TIME...MOT...LOC 1934Z 314DEG 5KT 3675 8025
DS
Special weather statement, Jul 11, 3:10 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
410 PM EDT THU JUL 11 2013
VAZ046-047-112045-
BUCKINGHAM VA-APPOMATTOX VA-
410 PM EDT THU JUL 11 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
CENTRAL BUCKINGHAM COUNTY IN CENTRAL VIRGINIA...
APPOMATTOX COUNTY IN CENTRAL VIRGINIA...
* UNTIL 445 PM EDT
* AT 407 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CENTENARY TO SPOUT
SPRING...MOVING TO THE SOUTHEAST AT 10 MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THESE
STORMS. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND
ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
APPOMATTOX...
DILLWYN...
OAKVILLE...
SPOUT SPRING...
AND EVERGREEN.
LAT...LON 3736 7855 3737 7856 3736 7858 3737 7858
3739 7859 3735 7859 3727 7868 3725 7868
3722 7873 3723 7877 3738 7899 3768 7849
3761 7827
TIME...MOT...LOC 2007Z 299DEG 9KT 3763 7848 3737 7892
DSSpecial weather statement, Jul 11, 3:24 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
424 PM EDT THU JUL 11 2013
NCZ004-112100-
STOKES NC-
424 PM EDT THU JUL 11 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHEASTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA...
* UNTIL 500 PM EDT
* AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SANDY RIDGE...MOVING TO THE EAST AT 10
MPH.
* DIME SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND
ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
SANDY RIDGE...
AND PRESTONVILLE.
LAT...LON 3650 8020 3654 8018 3654 8007 3654 8006
3645 8009
TIME...MOT...LOC 2018Z 285DEG 8KT 3652 8015
DSEvent by event
7 flash flood, 2 heavy rain, 1 flood. Local standard time, as filed.
Heavy Rain, Galax (C)
- When
- July 11, 3:28 PM EST to 4:40 PM EST
- Where
- Galax (C) County, Galax
- Reported by
- Trained Spotter
- Coordinates
- 36.670, -80.920
Urban flooding in Galax was reported as rainfall of 1 to 1.75 in a few hours was estimated by radar. NWS Cooperative stations Galax Radio (GLXV2) reported 1.75 and Galax Water Plant (GAAV2) 1.72 ending at 8 AM on July 12th. Route 89 and Givens Road were reported closed but Chestnut Creek did not even approach the Action Stage of 6 feet.
Heavy Rain, Pittsylvania
- When
- July 11, 4:26 PM EST to 5:26 PM EST
- Where
- Pittsylvania County, 1.75 mi SSW of Blairs
- Reported by
- 911 Call Center
- Coordinates
- 36.656, -79.390
Afternoon thunderstorms dropped rainfall of about 1 to 3 inches causing some minor flooding along parts of Afton Road.
Flash Flood, Campbell
- When
- July 11, 4:53 PM EST to 7:34 PM EST
- Where
- Campbell County, 2.3 mi ENE of Posm to 2.4 mi ENE of Posm
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.394, -79.042
Stage Road was reportedly flooded by Archer Creek after rainfall of 1.5 to 3 in several hours.
Flash Flood, Appomattox
- When
- July 11, 5:07 PM EST to 7:07 PM EST
- Where
- Appomattox County, 1.6 mi W of Spout Spg to 1.51 mi W of Spout Spg
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.353, -78.949
Heavy rainfall estimated at 1.5 to 3 on radar caused flooding on parts of Route 460 at Highway 24, closing the road.
Flash Flood, Lynchburg (C)
- When
- July 11, 5:20 PM EST to 6:35 PM EST
- Where
- Lynchburg (C) County, 0.63 mi S of Lyh Ivy Hill Arpt to 0.33 mi SE of Lyh Ivy Hill Arpt
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 37.391, -79.220
Heavy rainfall across the City of Lynchburg produced pockets of urban and flash flooding in the city. Radar showed that up to 2 inches fell in less than an hour in most of the city but a report of 3.49 was received by local broadcast media. A creek near Lynchburg College flooded a road and at least six to seven other roads in the city were flooded including Sandusky Drive, Sussex Street, Florida Avenue, Greenwood Drive and McConville Road. Several basements were flooded and manhole covers blown off by the rapid runoff.
Flash Flood, Pittsylvania
- When
- July 11, 7:30 PM EST to 10:00 PM EST
- Where
- Pittsylvania County, 2.94 mi WSW of Kentuck to 0.97 mi SE of Keeling
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 36.628, -79.345
Extreme rainfall amounts estimated anywhere between 4 to 8 inches and possibly higher fell just north of Danville in the Blairs area. According to radar 1 to 3 inches fell across portions of the Lawless Creek and Dry Fork basins during afternoon thunderstorms followed by about a 5-hour break when additional storms developed around 8 PM. These slow-moving storms produced an additional 3 to 5 inches of rain in about 90 minutes across the same basins and caused the flash flooding. A water rescue was required on from a creek on Afton Road north of Danville around 9 PM. Shortly thereafter, a car became stranded and a family had to be rescued on White Falls road one mile from VA Highway 640 east when the a bridge ahead and road behind them was was washed out. In addition 10 to 14 roads were reportedly closed in the area.
Flood, Halifax
- When
- July 11, 10:00 PM EST to July 12, 1:00 AM EST
- Where
- Halifax County, 20.86 mi WSW of Barksdale to 1.08 mi SSE of Dudley
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.549, -79.535
The Roanoke/Staunton river flooded along the Halifax County line cresting at the Randolph (RNDV2) gage at 23.54 feet (Flood Stage - 21 feet) at 9 AM local time on the 12th in response to the very heavy rainfall the evening of July 11th. The tipping bucket rain gage located at the Randolph river gage recorded over 6 of rain in 2 hours ending at 1 AM with the river then rising over 6 feet in 3 hours in response to the tremendous runoff. Several roads in the vicinity of the river were closed due to the flood waters. The Dan River at Paces (PCEV2) and South Boston (SBNV2) also exceeded flood stage, cresting at PCEV2 at 20.66 (Flood Stage - 20 ft) at 5 PM on the 12th and 22.94 ft (Flood Stage - 19 ft) at SBNV2.
Flash Flood, Wythe
- When
- July 11, 10:15 PM EST to 11:15 PM EST
- Where
- Wythe County, 1.42 mi NNW of Lots Gap to 1.11 mi SSW of Ft Chiswell
- Cause
- Heavy Rain
- Property damage
- $16,000
- Reported by
- Emergency Manager
- Coordinates
- 36.940, -80.958
Rainfall of 1 to 3 inches in a few hours across parts of southeast Wythe County left three cars submerged in water in Whipering Pines subdivision. Water was also reported across Danner and Whispering Pines roads. Flooding also occurred at National Fish Hatchery with some fish lost.
Flash Flood, Danville (C)
- When
- July 12, 12:30 AM EST to 2:30 AM EST
- Where
- Danville (C) County, 4.44 mi E of Danville to 4.58 mi ESE of Danville
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 36.580, -79.340
Extremely heavy rainfall developed in the late evening over the City of Danville with radar and rain gage estimates of 3 to 5 inches in several hours. A high water rescue took place around 130 AM in the 1400 block of South Boston Road (Highway 58) in water five feet deep with 5 people rescued. Around 3 AM a vehicle was stranded near Riverside and Audubon Drive with 3 more people rescued by a swift water team. There were also reports of flooded basements along Timber Lake Road.
Flash Flood, Charlotte
- When
- July 12, 3:00 AM EST to 5:00 AM EST
- Where
- Charlotte County, 1.67 mi ENE of Cullen to 0.95 mi ENE of Charlotte Court Hous
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.130, -78.622
Muliple roads were closed across Charlotte and northern Halifax counties including WoodFork Road and Tobacco Road due to extremely intense rainfall. Radar showed 3 to 6 inches in the heaviest areas. Some of the very heavy rainfall was caught by a DCP rain gage in Randolph (RNDV2) where a 1-hour amount of 1.86 ending at 1 AM (local time) was followed by 4.17 ending at 2 AM for a 2-hour total of 6.03 . This rainfall at the Randolph River gage caused a nearly instantaneous rise on the river, which rose over 7 feet in four hours from 15.5 to 22.8 and exceeding flood stage. 24-hour rainfall from gages (again, most of which fell in a few hours) included Randolph DCP (RNDV2) 7.61 , Charlotte Court House COOP (CHRV2) 5.21 .
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, July 11, 20131 death · 1 event
- Flash Flooding in South Carolina, July 11, 2013$74,000 · 12 events
- Flash Flooding in South Carolina, July 11, 2013$97,000 · 6 events
- Flash Flood in Arizona, July 11, 2013$100,000 · 1 event
- Flash Flooding and Flood in Alabama, July 11, 2013$75,000 · 6 events
- Damaging Wind in Arkansas, July 11, 2013$75,000 · 55 kt wind · 1 event
- Flash Flooding in South Carolina, July 11, 2013$50,000 · 5 events
- Hail and Damaging Winds in Texas, July 11, 2013$25,000 · 1.5 in hail · 11 events
- Damaging Winds in Arkansas, July 11, 2013$30,000 · 55 kt wind · 5 events
- Flood in Ohio, July 11 to 15, 2013$35,000 · 1 event
- Flood in Massachusetts, July 11, 2013$35,000 · 1 event
- Flash Flooding in Virginia, July 11 to 12, 201322 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464492, 464489, 464467, 464460, 464488, 464383, 464663, 464512, 464442, 464577.